Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Feb 29, 2012, 2:36 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2012, 2:36 PM MST (21:36 UTC)
- Expired
- Feb 29, 2012, 9:13 PM MST
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
806 WWUS45 KTFX 292136 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MST WED FEB 29 2012 MTZ008-015-055-011100- /O.NEW.KTFX.WS.W.0005.120229T2136Z-120301T0600Z/ /O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/ BEAVERHEAD-MADISON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...MONIDA PASS...RAYNOLDS PASS...TARGHEE PASS... WEST YELLOWSTONE 236 PM MST WED FEB 29 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR SOUTHERN GALLATIN...EXTREME SOUTHERN MADISON AND PORTIONS OF SOUTHEASTERN BEAVERHEAD COUNTIES...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE OVER SOUTHWEST MONTANA THIS EVENING AND CONTINUE THROUGH TONIGHT. * SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 5500 FEET. ISOLATED AMOUNTS UP TO 8 TO 12 INCHES ARE POSSIBLE. * WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT TIMES. * OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO THE REGION. * LOCATIONS AFFECTED INCLUDE: TARGHEE PASS...WEST YELLOWSTONE... RAYNOLDS PASS...BIG HOLE PASS...CHIEF JOSEPH PASS... MONIDA PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ009-048-011100- /O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 236 PM MST WED FEB 29 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE THROUGH TONIGHT. * SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 5500 FEET. * WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT TIMES. * OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO THE REGION. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
1 follow-up statement
708 WWUS45 KTFX 010413 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 913 PM MST WED FEB 29 2012 MTZ008-015-055-011200- /O.CAN.KTFX.WS.W.0005.000000T0000Z-120301T0600Z/ /O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/ BEAVERHEAD-MADISON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...MONIDA PASS...RAYNOLDS PASS...TARGHEE PASS... WEST YELLOWSTONE 913 PM MST WED FEB 29 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER STORM WARNING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE OVER SOUTHWEST MONTANA THROUGH TONIGHT. * SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 5500 FEET. ISOLATED AMOUNTS UP TO 8 TO 12 INCHES ARE POSSIBLE. * WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT TIMES. * OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO THE REGION. * LOCATIONS AFFECTED INCLUDE: TARGHEE PASS...WEST YELLOWSTONE...RAYNOLDS PASS...BIG HOLE PASS... CHIEF JOSEPH PASS...MONIDA PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ009-048-011200- /O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 913 PM MST WED FEB 29 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING AND MAIN IMPACT: SNOW WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE THROUGH TONIGHT. * SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 5500 FEET. * WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT TIMES. * OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO THE REGION. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 29, 10:40 AM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 29, 10:40 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 AM MST WED FEB 29 2012 UPDATED AVIATION .UPDATE... TODAY...AN UPPER LEVEL LOW PRESSURE TROF AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE REGION. MOST PRECIPITATION WILL BE RESTRICTED TO THE ROCKIES AND SOUTHWEST MONTANA. NUDGED A FEW TEMPS DOWNWARD OTHERWISE NO CHANGES TO CURRENT FORECAST. ZELZER && .AVIATION... UPDATED 1800Z. A SURFACE COLD FRONT ASSOCIATED WITH APPROACHING UPPER LEVEL STORM SYSTEM IS MOVING TOWARDS CENTRAL AND SOUTHWEST MONTANA. INCREASING MID-LEVEL CLOUDS WERE SEEN THIS MORNING WITH ISOLATED TO SCATTERED SNOW SHOWERS DEVELOPING ALONG THE DIVIDE EARLY THIS AFTERNOON AND THEN SPREADING EAST THE REMAINDER OF THE DAY. GENERALLY VFR CONDITIONS ARE EXPECTED WITH OCCASIONAL MVFR CEILINGS AT KBZN...KHLN AND KGTF DURING PERIODS OF LIGHT SNOW. PRESSURE GRADIENT AHEAD/NEAR THE COLD FRONT WILL PRODUCE BREEZY WINDS THIS AFTN...WITH GUSTS OF 25 TO 30 KTS LIKELY. WINDS WILL TAPER AND CLOUDS WILL DECREASE THIS EVENING AS THE FRONT SHIFTS EAST OF THE AREA. MLV && .PREV DISCUSSION... /ISSUED 425 AM MST WED FEB 29 2012/ TODAY THROUGH FRIDAY...AN UPPER LEVEL TROF AND PACIFIC COOL FRONT WILL MOVE THROUGH THE REGION TODAY. EXPECT SOME LIGHT SNOW TO ACCOMPANY THE FRONTAL PASSAGE...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THESE REGION. THE START TIME TO THE ADVISORY HAS BEEN DELAYED BY A FEW HOURS IN SOUTHWEST MONTANA...AS THE SNOW IS SLOW TO MOVE INTO THIS REGION THIS MORNING. THERE IS ALSO THE POTENTIAL THAT THE ADVISORY COULD BE EXPANDED LATER TODAY TO COVER THE HIGHER ELEVATION LOCATIONS AROUND LINCOLN/HELENA/BASIN...AS THESE LOCATIONS ARE JUST BELOW ADVISORY CRITERIA. SOME PATCHY FREEZING FOG IS AFFECTING THE HAVRE AND LEWISTOWN AREA THIS MORNING...BUT THIS FOG SHOULD BURN OFF BY 9 AM OR SO. TEMPERATURES TODAY OVER THE NORTHERN PLAINS WILL WARM UP QUICKLY THIS MORNING AHEAD OF THE FRONT...ESPECIALLY IN AREAS THAT HAVE NO SNOW COVER...AND HAVE GUSTY DOWNSLOPE WINDS. WITH THE FRONTAL PASSAGE EXPECTED TO BE THROUGH MOST AREAS BY LATE THIS EVENING...EXPECT COOLER TEMPERATURES TO MOVE BACK INTO THE REGION FOR THURSDAY AND FRIDAY. ADDITIONALLY...SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL ALSO MOVE THROUGH THE AREA ON BOTH DAYS...KEEPING THE CHANCES FOR ISOLATED/SCATTERED SNOW SHOWERS GOING...ESPECIALLY OVER THE MOUNTAINS. SNOW AMOUNTS FOR THURSDAY AND FRIDAY SHOULD BE FAIRLY MINOR AT LOWER ELEVATIONS...BUT AN INCH OR TWO WOULD BE POSSIBLE EACH DAY IN THE MOUNTAINS. BRUSDA FRIDAY NIGHT THROUGH WEDNESDAY...PERIOD BEGINS WITH FORECAST MODELS IN FAIRLY GOOD AGREEMENT THAT CENTRAL/SOUTHWEST MT WILL BE IN NORTHWEST FLOW BETWEEN LARGE UPPER LEVEL RIDGE ALONG THE PACIFIC COAST AND DEEP TROF OVER THE MIDWEST STATES. MOISTURE AND WEAK DISTURBANCES CROSSING THE TOP OF RIDGE WILL SLIDE ACROSS OUR REGION ON SAT...PRODUCING SCATTERED LIGHT SNOW SHOWERS MAINLY ALONG THE ROCKY MTN FRONT...LITTLE/BIG BELT MTNS AND THE SOUTHWEST MTN RANGES. COULD SEE SOME GUTSY WINDS AS WELL OVER CENTRAL AND WESTERN HI-LINE COUNTIES AS MID-LEVEL WINDS STRENGTHEN AND THE SURFACE PRESSURE GRADIENT TIGHTENS. CLOUD COVER AND PRECIPITATION SHOULD STEADILY DECREASE LATE SAT AS THE UPPER RIDGE AXIS MAKES A STEADY EASTWARD PUSH...WITH THE RIDGE AXIS REACHING WESTERN MT BY SUN EVE. THIS WILL ALLOW THE WINDS ALOFT TO GRADUALLY SHIFT MORE WESTERLY... BRINGING WARMER DOWNSLOPE FLOW THAT WILL PUSH HIGH TEMPS INTO THE LOW 50S. UNFORTUNATELY THE DECENT MODEL AGREEMENT ENDS EARLY MONDAY AS THE EUROPEAN MODEL SENDS ANOTHER PACIFIC SYSTEM INTO THE PAC NW AND NRN ROCKIES...WITH ITS ASSOCIATED COLD FRONT CROSSING EAST OF THE CONTINENTAL DIVIDE BY MIDDAY...A FULL 18 HOURS FASTER THAN THE GFS SOLUTION. MEANWHILE THE GFS HOLDS THE RIDGE OVER MT THRU MON WITH ANOTHER ROUND OF 50-DEGREE HIGH TEMPS. CURRENT FORECAST GRIDS LEAN MORE TOWARD THE GFS FOR THE TIME BEING...WITH COOLER TEMPS AND SCATTERED LIGHT RAIN/SNOW IN THE VALLEYS AND SNOW IN THE MTNS ON TUES AND A RETURN TO NORTHWEST FLOW ON WED. LOOK FOR NEAR NORMAL TEMPS ON TUES/WED. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 41 20 37 16 / 20 20 20 20 CTB 35 16 31 9 / 20 10 20 20 HLN 37 21 36 19 / 30 30 30 20 BZN 40 14 35 14 / 30 40 30 20 WEY 26 -5 26 0 / 90 90 70 40 DLN 35 13 34 11 / 30 40 40 20 HVR 43 17 37 10 / 10 20 20 20 LWT 38 19 34 12 / 20 30 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY BEAVERHEAD... GALLATIN...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 29, 12:29 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1229 PM MST WED FEB 29 2012 MTZ009-048-011930- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 1229 PM MST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE ROCKY MOUNTAIN FRONT UNTIL 5 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS THE POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTH CENTRAL MONTANA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES WOULD GREATLY BE APPRECIATED. MTZ008-015-055-011930- BEAVERHEAD-MADISON-GALLATIN- 1229 PM MST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE ROCKY MOUNTAIN FRONT UNTIL 5 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES WOULD GREATLY BE APPRECIATED. MTZ010>014-044>047-049>054-011930- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 1229 PM MST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS THE POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTH CENTRAL MONTANA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.